Aa
A
A
A
Close
Diabetes - Type 2 Community
3.44k Members
Avatar universal

Medications

I am on  numerous medications
Metformin 500 mg 3x daily
simvastin 20 mg at night
glipizide 5 mg with the metformin
My Dr wants me to take a medication for high tryglericides which is fenofibrate 134 mg.
I am afraid to take it because it may interact with the other medications such as simvastin, so I didn't and the new blood test results came back that they went from 191 to 383. How can I be sure all these medications will flow with the others. I know now I have to start taking it. Isn't the simvastin and the fenofibrate do the same work? So Iam thinking that is to much. I hear there can be serious side effects . Please help. My chol was 159
5 Responses
141598 tn?1355675363
"How can I be sure all these medications will flow with the others."
Make a list of all your meds, your dose, and time of day/eve taken. Include all supplements and vitamins and any OTC meds like aspirin. Take this list to your pharmacist and ask for a "consultation". Ask about drug interactions and contraindications. If you want at home reading documentation, ask for pharmaceuticals. These are detailed papers written by the drug manufacturer that normally accompany the drug when you fill your prescription.

"I hear there can be serious side effects"
Simvastin (Simvastatin) and Fenofibrate both work to lower cholesterol and triglycerides.
Fenofibrate is used in combination with a diet low in cholesterol and saturated fat.
Simvastin is aimed more towards reducing the production of certain fatty substances in the body, your triglycerides. Do not drink liquor when taking these meds. The side effects from your bad eating habits mostly caused the rise in triglycerides. Note: diet low in cholesterol and saturated fat. That means large reductions in red meat, egg yolks, and man made processed foods (canned and packaged).

As a close, I find it rather odd that you post on a diabetes forum about issues with your cholesterol and triglycerides yet fail to mention anything related to diabetes except your Metformin dose. How stable and under control is your diabetes or is it running rampant like your cholesterol and triglycerides? If you have an eating disorder there is a MedHelp forum for that.
Avatar universal
No I don't have a eating disorder. Yes my diabetes doesnt seem to be in control right now.
I started on metformin 500mg 2x daily and was doing fine. Then I kept forgetting the evening dose and it rose a little, so the Dr put me on 750 er does 2x daily and that just didnt seem to work for me at all. Then he switched me to 850 mg 2x daily regular and /I started feeling sick to my stomach all the time and diarrhea contstant. I called him and he then put me on 4 500mg er  daily which I didnt' even pick up. I decided to stop the metformin for a couple of days and all the stomach problems and diarrhea went away. When I first started taking the metformin I was fine, but now it seems like any dose gives me the runs badly. I see the Dr Friday. I dont understand his reasoning because if 850 gives me stomach problems what does he think 1000 will do ?????
Avatar universal
Do you talk about things with your doctor, barbaranna, or do you just listen to what he says, then leave and do something else? Some doctors are hard to have a dialogue with; they just issue edicts and don't explain. If your doctor is like this, perhaps he isn't the doctor for you. But you also have a responsibility to communicate to him what works and what doesn't. Stomach problems are no fun, but there are other options besides suffering them or discontinuing the meds. Talk about other medications; talk about things (natural or prescribed) to help the stomach problems if you need to stay with the Metformin. If you have problems remembering evening doses, then that does your diabetes no good. If there is no substitute at a different time of day, then work on finding a system that will help you remember. Do you use a med box? Those are good to make sure you've taken a dose. Find a time to take your meds every day when you associate it with something else. If you take it at mealtime, put your med box next to where you eat. You can even set alarms to remind you about med times. Whatever it takes.

Please don't take this wrong, but you say your diabetes "doesn't seem to be under control" like it is a surprise to you. Do you test regularly? Diabetes is a disease that takes very active management consisting of diet, exercise, weight stabilizing as well as medications. Have you worked with a diabetic educator to learn what to eat? Your doctor is your partner in this undertaking and you need to work together. Part of his job is to know which medications work together and which don't, and the pharmacist is a back-up for this as well. If you want explanations/assurances from those professionals, ask for them! Part of taking responsibility for our diseases is "hiring" professionals we trust and then working with them!
Avatar universal
Thanks for your concern. Actually I trust my Dr alot.No, I don't just listen to him and do what I want either, but I know my own body I would say better than he does. It started when he said I would need to take the Fenofibrate meds. When I went to pick them up the pharmacist said there may be a interaction from this med and the Simvastatin. The Dr. did tell me that I may have more pain in my muscles than I do now. I told him that I was having pain in my thighs and hip.When the pharmacist  said that, it made me scared to take both meds but yet the Dr. thinks its ok.I wasn't trying to stop my meds at all.I ruptured my intestines a couple of years ago and had gone through a lot. A colostomy, then a reversal, and 2 surgeries for incissional hernias at length. I stopped then for a few days to see if there was a problem with my intestines, a flu, or was it the Metformin. When I started Metformin 4 years ago at 500 mg I didn't have a problem at all.I am not a Dr and not trying to know better than he, but it only seems common sense that if you are having problems on750mg er and 850mg regular, how could I tolerate a stronger strength?The last med he prescribed was 500mg er 4 daily which is 2000 mg if I'm right on my math. I refused it only because I am seeing the Dr. this Friday, and want to talk to him about the dosage he is prescribing. Yes, I am frustrated only because I am trying to find the right amount to control my sugar levels that won't give me illness that actually keeps me off work. The type of work I do, a Manager for a storage business has no one but me there and if I am ill the store gets closed which is a worry on my mind all the time.I felt good on the 500 mg and yes I felt it worked for me. The blood tests that were taken were 7 not 6 on that but  that I feel was only because I would forget the evening dose. I have since gotten a med box and am doing better.I need to know if the diarrhea will eventually go away or is it because of the dosage increase?
When I stopped the Metformin even for the 2 days everything returned to normal so I know it wasn't something wrong with my intestines. Do I test? All the time, more than I should.Does Metformin take a while to get established in your system to regulate you? If so, then that is my fault because I am expecting instant result and good levels right away, and when I don't see them I am trying for a different dose.  
Avatar universal
I know exactly what you mean about knowing your own body. I just started on a short-acting insulin and I suspected the way the doctor suggested I take it was not going to work well for me, but he explained why he wanted to do it that way and I gave it a try. When I found what I had expected was the case, I told him and he let me change it. I think the key is to always give your doctor the feedback and then let him respond, rather than just alter it ourselves, because it is complex. Like to loudly say, "I can't handle these side effects, do something!"Sometimes my doctor goes with my idea and sometimes not, but when not he explains why and then I understand his thinking. Perhaps your doctor thinks that if you break the medication up into more but smaller doses it will have less side effects?

Sometimes I think doctors are so focused on what is going to help medically that I don't think they hear us saying "this isn't working for me" due to side effects or how it fits in our life (or doesn't.). In my case my doctor was focused on getting my numbers safely down and I had to remind him that the lows I experience, while not as dangerous as the highs were making my life miserable.

I don't know exactly, but I think all meds take time to have maximum effect. I also know that diet and exercise are part of the equation and the meds can't do it all. Good luck at your doctor's visit.
Have an Answer?
Top Diabetes Answerers
231441 tn?1333896366
Manila, Philippines
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are three summertime recipes that will satisfy your hunger without wreaking havoc on your blood sugar.
If you have prediabetes, type 2 diabetes isn’t inevitable. Find out how you can stop diabetes before it starts.
Diabetes-friendly recipes and tips for your game day party.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Simple ways to keep your blood sugar in check.
8 blood sugar-safe eats.